How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr Anil Kumar Your Own Question
Dr Anil Kumar
Dr Anil Kumar, Doctor
Category: Mental Health
Satisfied Customers: 16516
Experience:  M.D with over 30 years of experience in practice.
4713694
Type Your Mental Health Question Here...
Dr Anil Kumar is online now

I was on 200mg MR quetiapine and was taking 1 tablet a day

Customer Question

I was on 200mg MR quetiapine and was taking 1 tablet a day in the evening. My psychiatrist has advised me to taper my dose by 25mg a week. Last night I took 175g immediate release. I feel extremely anxious this morning. Could it be due to the change in medication?
Submitted: 9 days ago.
Category: Mental Health
Expert:  Dr Anil Kumar replied 9 days ago.

Hello and thanks for trusting me to help you. I am a board-certified consultant with over 30 years of experience.

And I would serve you with care and patience.

First I need to ask a few questions so that I can gather more information related to your health concerns; I am preparing & typing the questions now, and I will follow up with you.

Expert:  Dr Anil Kumar replied 9 days ago.

I am sorry to hear about your problem.

We can continue our conversation now through text in this reply forum.

Please provide more information regarding your question so I can help you in detail.

What are your age and gender?

Do you have any other symptoms?

Can you monitor your blood pressure and heart rate at home?

Waiting for your response.
Thanks.

Customer: replied 9 days ago.
I'm female age 47. I can't monitor my blood pressure and heart rate at home.
Expert:  Dr Anil Kumar replied 9 days ago.

Do you have any other symptoms?

Customer: replied 9 days ago.
Shakiness panicky feelings
Expert:  Dr Anil Kumar replied 9 days ago.

Respected customer
Thank you for providing the details. I can understand your concern and worry.
In the meantime, you can give more info regarding this issue.
Please allow me just a few minutes.
I’ll reply to you back soon after reviewing it.
Thanks for your cooperation and patience.

Customer: replied 9 days ago.
Just checked my pulse it seems ok
Expert:  Dr Anil Kumar replied 9 days ago.

Sorry for the late reply and inconvenience.

Thanks for all this additional information.

I understand your concern.

And it’s my first privilege to pay attention and provide you with suggestions to relieve your discomfort/ worry.

Well as you describe, it is normal for many patients to experience these sorts of symptoms but they do settle down with time.

And it's nothing seems serious.

Your normal pulse rate is also assuring.

During an anxiety attack, it can help to remember that these feelings will pass and cause no physical harm, however scary it feels at the time.

Try acknowledging that this is a brief period of concentrated anxiety and that it will be over soon.

Take deep breaths

Deep breathing can help bring an anxiety attack under control. Anxiety attacks can cause rapid breathing, and chest tightness can make the breaths shallow. This type of breathing can make feelings of anxiety and tension worse. Instead, try to breathe slowly and deeply, concentrating on each breath. Breathe deeply from the abdomen, filling the lungs slowly and steadily while counting to 4 on both the inhale and the exhale.

A soothing scent can help relieve anxiety by tapping into the senses, helping the person stay grounded, and giving them something to focus on. Lavender is a common traditional remedy known for bringing about a sense of calm relaxation. Many studies report that lavender can help relieve anxiety.

Try holding the oil under your nose and inhaling gently, or dabbing a little onto a handkerchief to smell. This oil is widely available online but only purchase it from trusted retailers.

If you dislike the smell of lavender, they could try replacing it with another essential oil, such as bergamot orange, chamomile, or lemon.

Progressive muscle relaxation. Find a quiet location. Close your eyes and slowly tense and then relax each of your muscle groups from your toes to your head. Hold the tension for three seconds and then release quickly. This can help reduce the feelings of muscle tension that often come with anxiety.
Stay in the present moment. Anxiety can make your thoughts live in a terrible future that hasn’t happened yet. Try to bring yourself back to where you are. Practicing meditation can help.
Healthy lifestyle. Keeping active, eating well, going out into nature, spending time with family and friends, reducing stress, and doing the activities you enjoy are all effective in reducing anxiety and improving your wellbeing.

Keep yourself motivated to gradually taper off the medicine dose.

I would also recommend that you try or consider using CBT (cognitive behavioral therapy) which would help

Hope I have been able to clarify the situation for you and helped in resolving your query.

Let me know if you have any further queries so we can discuss it thoroughly in every aspect.

It’s my pleasure to continue this conversation until you satisfy.

Waiting for your response.

Thanks.

Customer: replied 9 days ago.
Should I expect to feel anxious when reducing my dose by 25mg a week?
Expert:  Dr Anil Kumar replied 9 days ago.

Thanks for replying back.

I understand your concern.

Yes, it's common while tapering off the dose.

I am happy to answer follow-up questions - please do get in touch with extra information or further queries and I will do my best to help you.

Customer: replied 9 days ago.
I'm finding it really hard to cope. This is going to take 8 weeks. I don't know if I will manage. The reason I'm coming off quetiapine is because it had no therapeutic effect on me. It was meant to be for anxiety but if anything it made the anxiety worse. Should this lessen as I reduce the dose?
Expert:  Dr Anil Kumar replied 9 days ago.

I understand your tough time.

And you should try such measures as we have discussed earlier.

You can see your doctor again to either adjust the dose of your medicines again or opt for adding some other anti-anxiety medicines while tapering off.

Customer: replied 9 days ago.
I was tapering off diazepam. I went from 10mg to 5mg tapering by 1mg a week. I found that difficult. Psychiatrist has advised I stay on my 5mg dose of diazepam while tapering off the quetiapine. Should I expect worse anxiety coming off the quetiapine than I felt coming off the diazepam?
Expert:  Dr Anil Kumar replied 9 days ago.

I understand your concern and the problem you are facing.

However, as you tapering off both medicines at the same time so it's difficult to say exactly which medicines would affect you more in making you anxious.

Discuss your symptoms with your doctor and consider medicines doses adjustments.